Alert archive / Missouri / Tornado Warnings in 2018

Tornado Warning 35, NWS Paducah, KY

June 21, 2018Mississippi County, New Madrid County, Missouri

NWS Paducah, KY issued this tornado warning at Jun 21, 2018, 6:36 PM CDT for Mississippi County, New Madrid County, Missouri. It was in force for 24 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 21, 2018, 6:36 PM CDT (23:36 UTC)
Expired
Jun 21, 2018, 7:00 PM CDT
In force
24 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Tornado
Observed
Hail
1.0 in

Counties Mississippi County, MO, New Madrid County, MO

The radar

The Paducah radar (KPAH), 81 km from the middle of the area, began a volume at 23:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 21, 6:50 PM CDTFUNNEL CLOUD2 W East Prairie, MO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 21, 1:39 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Little Rock, AR (KBYH), launched 12:00Z, 11.6 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2018-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 399 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2018-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 79 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
399 J/kg
Mixed-layer CIN
-64 J/kg
Mixed-layer LCL
736 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
79 m²/s²
0-3 km storm-relative helicity
64 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted.

897 
WFUS53 KPAH 212336
TORPAH
MOC133-143-220000-
/O.NEW.KPAH.TO.W.0035.180621T2336Z-180622T0000Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Paducah KY
636 PM CDT THU JUN 21 2018

The National Weather Service in Paducah has issued a

* Tornado Warning for...
  Southwestern Mississippi County in southeastern Missouri...
  Northeastern New Madrid County in southeastern Missouri...

* Until 700 PM CDT.

* At 635 PM CDT, a confirmed tornado was located near Canalou, or 8
  miles north of Lilbourn, moving east at 20 mph.

  HAZARD...Tornado and quarter size hail.

  SOURCE...Law enforcement confirmed tornado.

  IMPACT...Expect damage to mobile homes, roofs, and vehicles.

* The tornado will be near...
  Matthews around 645 PM CDT.
  Hunter-Dawson State Historic Site and Farrenburg around 700 PM 
  CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.

&&

LAT...LON 3657 8948 3658 8950 3658 8951 3662 8969
      3663 8970 3681 8970 3680 8932 3663 8935
      3662 8938 3658 8938 3655 8940
TIME...MOT...LOC 2335Z 278DEG 19KT 3671 8966 

TORNADO...OBSERVED
HAIL...1.00IN

$$

ALR

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this tornado warning went out at Jun 21, 5:50 PM CDT, 46 minutes earlier.

Area forecast discussion, Jun 21, 5:50 PM CDT, 46 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
550 PM CDT Thu Jun 21 2018

.UPDATE...
Issued at 550 PM CDT Thu Jun 21 2018

Strong convective line of storms continues to shift east across
western Kentucky near and east of the Land Between the Lakes area.
Atmosphere ahead of the line remains characterized by modest
instability with SBCAPE values of 1000-1500 J/kg. While the line is
slowly outrunning the best deep layer shear, 0-6 km bulk shear on
the order of 30-35 knots will continue to support localized storm
organization as the activity shifts east across the remainder of
western Kentucky through early evening. Given the severe
thunderstorm warned cell east of the Lakes, decided to extend Severe
Thunderstorm Watch 196 east to encompass the rest of our Kentucky
counties along and south of McLean and Webster to the Tennessee
border.

.SHORT TERM...(Tonight through Saturday night)
Issued at 117 PM CDT Thu Jun 21 2018

Short res analysis shows pm convective band(s) developing in
1500-1900 J/KG MUCAPE field. IR tops generally AOA -45C. Shear
should be increasing as jet pivots this way, heightening pot svr,
but thus far only marginal storms. New SWODY1 outlooks slgt risk
into early evening.

HRRR marches convective band(s) west to east across FA thru 00Z.
More isolated to widely scattered showers/storms linger across FA
thru the evening hours, with a 2ndary band pivoting across our
east, hinted at by the short res modeling. The upper Low tracks
into scntl IL by 12Z tmrw morning, and then lifts to near IND by
the end of the day (00Z Sat). Until then, scattered to likely pops
will linger.

After the Low pulls out, drier relative air invades with dew
points dropping into the mid 60s and a teleconnected upper ridge
bumping across the mid Ms river valley Friday night into Saturday.
This short-lived break will see a returning frontal boundary warm
sector again, from the south and west, as increasing moisture and
another chance of showers/storms enters the forecast from that
direction and spreads northward and eastward Saturday night.

Convection/clouds and slightly drier air will bring welcomed
relief on the mercury, with upper 70s to lower 80s tmrw, returning
to lower to middle 80s Saturday.

.LONG TERM...(Sunday through Wednesday)
Issued at 322 PM CDT Thu Jun 21 2018

On Sun, with a stalled frontal boundary just to our south, and
weakening west-northwesterly flow aloft, scattered, diurnally-driven
showers and tstms should continue in the moist and unstable
atmosphere. PoPs will be highest near the KY/TN state lines. Sun
night and beyond, the models generally indicate that the likelihood
of pcpn will wane significantly as the pattern aloft goes anti-
cyclonic, and slightly drier air is introduced into the PAH forecast
area from the northeast.

On Tue, warmer air is progged to sweep back into our region on
southwesterly low level winds, as a nearly stacked low pressure
system moves from the central Plains to the Great Lakes. There
should be enough warm air aloft to preclude shower and tstm activity
for us in the early part of next week, with the possible exception
of late Wed/Wed night, when the ridge may be suppressed enough for
isolated showers and tstms to develop north of I-64 and in the
eastern third of the PAH forecast area. After a seasonable start to
temps, the extended forecast period will have a general warming
trend, especially mid-week on. Conditions are forecast to become
more oppressive later in the week, with heat indices in excess of
100 mainly on Wed and Thu afternoons.

&&

.AVIATION...
Issued at 117 PM CDT Thu Jun 21 2018

Restricted cigs/vsbys, mainly MVFR, remain possible thru the pm
convective hours. Overnight, another/lingering chance of showers
and potential storms impact all terminals, and could offer further
restrictions, including to IFR, as the night wears on toward
morning. Improvement tmrw will be slow, from IFR or lower MVFR at
the start of the day, working thru MVFR toward VFR by the end of
the planning period, but vicinity pops will linger thru the bulk
of the day.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

UPDATE...RJP
Hazardous weather outlook, Jun 21, 11:46 AM CDT, 6 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
1146 AM CDT Thu Jun 21 2018

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-221000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
1146 AM CDT Thu Jun 21 2018

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...This Afternoon and Tonight

There is a slight risk of severe thunderstorms this afternoon and
evening, mainly for far southeast Missouri, and southwest parts of
Illinois and Kentucky. A marginal risk of severe storms exists
across the remainder of the area. Damaging winds and large hail
are the primary severe weather hazards. Heavy rain and lightning
will accompany all storms.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Isolated non-severe thunderstorms will be possible Friday.

Scattered thunderstorms will then be possible again later Saturday
night into Sunday. Locally heavy rainfall and lightning are
expected to be the main hazards at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters should maintain a basic weather watch in case their
activation is requested later this afternoon.

In the hours before

Local storm report, Jun 21, 5:34 PM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
534 PM CDT THU JUN 21 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0533 PM     TSTM WND DMG     BENTON                  36.85N 88.36W
06/21/2018                   MARSHALL           KY   BROADCAST MEDIA

            REPORTED POWER OUTAGES ACROSS THE COUNTY. THIS IS FROM
            THE STORMS THAT PASSED THROUGH SHORTLY AFTER 5 PM.

&&

SMITTY
Local storm report, Jun 21, 6:04 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
604 PM CDT THU JUN 21 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HEAVY RAIN       ROCKCASTLE              36.90N 87.99W
06/21/2018  M0.70 INCH       TRIGG              KY   TRAINED SPOTTER

            20 MINUTE ACCUMULATION

&&

SMITTY
Special weather statement, Jun 21, 6:04 PM CDT, 32 minutes before
Special Weather Statement
National Weather Service Paducah KY
604 PM CDT THU JUN 21 2018

KYZ012-013-017-022-212345-
Todd KY-Christian KY-Caldwell KY-Trigg KY-
604 PM CDT THU JUN 21 2018

...SIGNIFICANT WEATHER ADVISORY FOR CHRISTIAN...SOUTHEASTERN
CALDWELL...EASTERN TRIGG AND TODD COUNTIES UNTIL 645 PM CDT...

At 603 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Cobb to 7 miles southeast of Cadiz to 7
miles north of Big Rock. Movement was east at 40 mph.

Half inch hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Hopkinsville, Oak Grove, Cadiz, Elkton, Fort Campbell North,
Clarksville, Guthrie, Pembroke, Trenton, Lafayette, Allensville,
Allegre, Clifty and Herndon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
western and south central Kentucky.

LAT...LON 3665 8706 3663 8785 3666 8785 3667 8789
      3677 8784 3700 8781 3705 8706
TIME...MOT...LOC 2303Z 270DEG 33KT 3697 8773 3677 8777 3668 8781

ALR
Local storm report, Jun 21, 6:12 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
612 PM CDT THU JUN 21 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0607 PM     TSTM WND GST     2 E CADIZ               36.87N 87.79W
06/21/2018  E65 MPH          TRIGG              KY   TRAINED SPOTTER

            WIND GUST ESTIMATED. BILLBOARD BLOWN OVER.

&&

SMITTY
Local storm report, Jun 21, 6:27 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
627 PM CDT THU JUN 21 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0627 PM     TSTM WND GST     HOPKINSVILLE            36.85N 87.49W
06/21/2018  E65 MPH          CHRISTIAN          KY   TRAINED SPOTTER

            WIND GUST ESTIMATED.

&&

SMITTY
Local storm report, Jun 21, 6:36 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
636 PM CDT THU JUN 21 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0634 PM     TORNADO          CANALOU                 36.75N 89.69W
06/21/2018                   NEW MADRID         MO   LAW ENFORCEMENT

            TORNADO REPORTED BY STATE POLICE. TORNADO IS TOUCHING
            DOWN AND LIFTING.

&&

SMITTY

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 2:03 PM CDTSpecial Weather StatementPAHBollinger, Cape Girardeau, Scott42 min
Jun 21, 2:16 PM CDTSevere Thunderstorm WarningPAHBollinger, Cape Girardeau, Scott, Stoddard44 min
Jun 21, 2:22 PM CDTTornado WarningPAHBollinger, Cape Girardeau23 min

Nearby

Tornado Warnings in Missouri, 2018Every tornado warning in 2018Tornadoes in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.